Protos 2g

Has anyone else taking Protos 2g suffered swollen ankles and pain in the ankles? This seems to have only happened since I started taking Protos 2g but my doctor seems to think the painful ankles are not related to Protos although the pain started about a month after I started taking Protos 2g. and my ankles have certainly swollen up since I began the Protos 2g. I would really appreciate any feed back on this problem.
Annieyou

Report post

7 replies. Join the discussion

What is Protos? You mean Protelos? What country are you in?

Report post

Protos 2 g is given to people who need to build up bone density. The active ingredient is strontium ranelate which is useful to help people suffering from osteoporosis and similar bone deficiencies.

The following web site will assist you to understand my question.

http://www.racgp.org.au/cmi/secproto.pdf

I live in Australia.

Report post

Hi Annieyou
I have been taking protos for 12 months now - and having no problems. Swollen ankles doesnt sound like a side effect of this drug -
I live in Australia also.

Report post

Thank you Saxon. I hope that is the case as I would like to be able to continue to take it to help my bones build up again after 5 years on Arimidex - an essential drug to help beat a return of breast cancer. Unfortunately there is always a payback for any drug we take.
Annieyou

Report post

Annieyou,

I take Protos as well (since Aug '09). Protelos is also Strontium Ranelate. European version I think. Our American friends can only get Strontium Citrate and its an "off the shelf" product so not much research available with that one as opposed to a pharmaceutical product such as Protos. Not everyone here is familiar with this brand name. The active ingredient in all of the strontium products is the strontium. Strontium Ranelate also contains the artificial sweetener aspartame.

You will receive more responses I believe if you ask about reactions to strontium in general. I have had no problems with the Protos and my bone density has improved. We are all different and some of us are more sensitive than others.

Just re- read the side effects and from the list I have pulled this out:
"Tell your doctor or pharmacist if
you notice any of the following and
they worry you:
• Bone, muscle and/or joint pain
and muscle cramps, swelling of
hands, ankles or feet."

Strange that your doctor did not pick up on this. Always good to research for yourself. The wording would suggest that you might experience these symptoms but to alert the doctor only if they became worrisome. I read this as meaning aggravating. It would seem that these symptoms are not "red alerts." All the same, seems you may possibly be on the right track after all.

If you feel you must desist from taking the Protos, use the search bar here to find Success Stories. This thread was started by SanteFe. You will find different strategies to explore. There are two of these threads with the same name. One is an earlier one.Threads are closed to discussion after 30 days so Sante Fe began a new one.

Good luck and best wishes!

Report post

Thank you Aussie Lass. Your answer was very helpful.

I am still experimenting with the Protos and am still by no means sure what the problem is with my swollen ankles. I would love to hear from anyone else who is having ankle swelling and pain.
Cheers
Annieyou

Report post

annie, any heart problems or hypertension? There are lots of reasons for swelling of feet and ankles. Your Dr. should be exploring them, I think. But, it was interesting that Aussie Lass was able to pull up that info on the packaging and your Dr. was unaware of it as a possible reaction to your meds.. I think Dr.s cannot keep up with everything. You should see if that advisory appears on the packaging of the Protos as well and take it in to show him. But, keep in mind there are other health conditions that might be the cause.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NOF

Help the National Osteoporosis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Osteoporosis Foundation

Learn more about osteoporosis awareness and prevention

Discussion topics

Links and resources from NOF

Community leaders

Disclaimer

The National Osteoporosis Foundation would like to remind visitors and community members that the views and opinions expressed on this site are not necessarily those of NOF. Please consult your personal healthcare provider regarding any medical information that is shared on this site.